Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 152, NWS Dodge City, KS

June 13, 2016Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2016, 5:05 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2016, 5:05 PM MDT (23:05 UTC)
Expired
Jun 13, 2016, 6:00 PM MDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:40 PM MDTTSTM WND GST 501 N Wilburton, KS.
Jun 13, 5:48 PM MDTTSTM WND GST 5516 Ssw Syracuse, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:27 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-151 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WUUS53 KDDC 132305
SVRDDC
KSC075-129-187-140000-
/O.NEW.KDDC.SV.W.0152.160613T2305Z-160614T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWESTERN KANSAS...
  HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
  STANTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 700 PM CDT/600 PM MDT/

* AT 604 PM CDT/504 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM 7 MILES SOUTHWEST OF GRANADA TO 8 MILES WEST
  OF THE SAUNDERS ELEVATOR TO 17 MILES EAST OF CAMPO...MOVING EAST AT
  40 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ELKHART...SYRACUSE...JOHNSON CITY...ROLLA...MANTER...COOLIDGE...
  RICHFIELD...THE SAUNDERS ELEVATOR AND WILBURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
SOUTHWESTERN KANSAS.

LAT...LON 3825 10204 3825 10157 3699 10157 3699 10204
TIME...MOT...LOC 2304Z 264DEG 33KT 3799 10242 3750 10220 3703 10228 

HAIL...0.75IN
WIND...70MPH

$$

JJOHNSON
1 follow-up statement
064 
WWUS53 KDDC 132325
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT MON JUN 13 2016

KSC075-129-187-140000-
/O.CON.KDDC.SV.W.0152.000000T0000Z-160614T0000Z/
MORTON KS-HAMILTON KS-STANTON KS-
625 PM CDT MON JUN 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR MORTON...HAMILTON AND STANTON COUNTIES...

AT 625 PM CDT/525 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 4 MILES SOUTHWEST OF HOLLY TO 4 MILES WEST OF
MANTER TO 9 MILES WEST OF ELKHART...MOVING EAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ELKHART...SYRACUSE...JOHNSON CITY...ROLLA...MANTER...COOLIDGE...
RICHFIELD...THE SAUNDERS ELEVATOR AND WILBURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
SOUTHWESTERN KANSAS.

LAT...LON 3825 10204 3825 10157 3699 10157 3699 10204
TIME...MOT...LOC 2325Z 264DEG 33KT 3801 10219 3752 10197 3705 10205 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:57 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 13, 1:57 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
257 PM CDT MON JUN 13 2016

...Updated long term section...

.SHORT TERM...(This evening through Tuesday)
Issued at 1253 PM CDT Mon Jun 13 2016

Another round of thunderstorms will be possible again as an upper
level shortwave moves out of the Rockies and into the Central High
Plains. Thunderstorms are currently forming across the front range
this afternoon and will move eastward as time progresses. These
storms should stay out of the Dodge City CWA until this evening
with increasing mid level cumulus this afternoon. An area of low
pressure and associated frontal boundary will be positioned across
eastern Colorado this afternoon then push eastward into Kansas
this evening. This will lead to southeasterly winds across the
area. Any storms that do develop and move into western Kansas will
be capable of becoming severe with hail up to 2 inches in diameter
and winds over 60 mph being the main concern. An isolated tornado
will also be possible through 10 PM. A cluster of storms or MCS
will roll through the area overnight with mostly cloudy skies.
These storms should only be confined to central and south central
Kansas by sunrise tomorrow then exit the area by mid morning.
Cloudiness will also decrease from west to east tomorrow morning
with mostly clear skies expected in the afternoon. The frontal
boundary mentioned earlier will move through the area by tomorrow
afternoon shifting winds to the west to northwest. As for
temperatures, lows tonight look to range from the lower 60s across
portions of west central Kansas to lower 70s across portions of
south central Kansas. Highs tomorrow are forecasted to range from
the lower 90s across west central Kansas to upper 90s across south
central Kansas.

.LONG TERM...(Tuesday night through Monday)
Issued at 256 PM CDT Mon Jun 13 2016

A quiet and dry weather pattern is expected Tuesday through at
least the weekend as an upper level ridge builds over the Plains
with an upper level low over the eastern Pacific. Winds shift back
to a southerly direction Wednesday as a trough of low pressure
develops across eastern Colorado. This feature is expected to
continue through the remainder of the week with winds meandering
between a southerly and southwesterly direction. As for
temperatures, highs look to hover around 100 degrees each day with
lows ranging from the lower 60s across west central Kansas to
lower 70s across south central Kansas each night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1216 PM CDT Mon Jun 13 2016

VFR conditions will prevail this afternoon into the early evening
with increasing mid level cumulus clouds. Thunderstorms are
expected to move across the TAF sites tonight leading to brief
periods of MVFR to IFR conditions. Winds will be from the
southeast this afternoon into the overnight period as an area of
low pressure spins southwest of the TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  66 102 /  60  10  10   0
GCK  65  94  62 100 /  70  10   0   0
EHA  64  94  61  99 /  50  10   0   0
LBL  68  97  64 102 /  70  10   0   0
HYS  68  91  64 100 /  60  30  10   0
P28  72  97  70 105 /  30  20  10   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 13, 3:07 AM MDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
407 AM CDT MON JUN 13 2016

KSZ030-031-043>046-061>066-074>081-084>090-140915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
407 AM CDT MON JUN 13 2016 /307 AM MDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A NON-SEVERE THUNDERSTORM COMPLEX WILL MOVE OUT OF THE
AREA EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS
COLORADO AND MOVE INTO FAR WESTERN KANSAS THIS EVENING. HOWEVER,
THERE IS A QUESTION IF THE ATMOSPHERE CAN RECOVER AND BECOME
UNSTABLE ENOUGH. POTENTIAL THREATS WOULD BE HAIL UP TO 2", 60 TO 70
MPH WINDS, HEAVY RAINFALL, AND PERHAPS AN ISOLATED TORNADO ACROSS
FAR SOUTHWEST KANSAS. THE MOST SEVERE STORMS ARE EXPECTED TO BE WEST
OF HIGHWAY 83.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THROUGH THE OVERNIGHT AND INTO TUESDAY MORNING.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Jun 13, 11:36 AM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     7 NNE FOWLER            37.48N 100.14W
06/13/2016                   FORD               KS   PUBLIC

            10 INCH DIAMETER TREE LIMBS BLOWN DOWN. TIME
            ESTIMATED FROM RADAR.

&&

AW

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:38 PM MDTSpecial Weather StatementDDCScott52 min
Jun 12, 9:31 PM MDTSpecial Weather StatementDDCFinney44 min
Jun 12, 10:17 PM MDTSpecial Weather StatementDDCFinney43 min
Jun 12, 10:55 PM MDTSpecial Weather StatementDDCGray50 min
Jun 12, 11:46 PM MDTSpecial Weather StatementDDCFord59 min
Jun 13, 12:01 AM MDTSpecial Weather StatementDDCKearny, Scott59 min
Jun 13, 12:50 AM MDTSpecial Weather StatementDDCFinney, Gray, Haskell55 min
Jun 13, 1:34 AM MDTSpecial Weather StatementDDCClark, Meade, Seward56 min
Jun 13, 5:51 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Haskell, Kearny, Morton, Seward and 2 more54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.